Arizona, 2005Flash Flood in Arizona, August 12, 2005
August 12, 2005 · NWS TWC · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 12, 9:47 AM MST, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 12, 9:47 AM MST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
947 AM MST FRI AUG 12 2005
.SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
THROUGH THE UPCOMING WEEKEND...RESULTING IN SCATTERED SHOWERS AND
THUNDERSTORMS. A WEST TO EAST DRYING TREND WILL THEN TAKE PLACE
ACROSS ARIZONA DURING THE MIDDLE TO LATTER PORTION OF NEXT WEEK...
BRINGING A DECREASE IN THUNDERSTORM ACTIVITY AND WARMER DAYTIME
TEMPERATURES.
&&
.DISCUSSION...PARTLY CLOUDY SKIES ACROSS SOUTHEAST ARIZONA THIS
MORNING. THE MORNING KTUS SOUNDING WAS A BIT DRIER THAN IT HAS BEEN
IN ABOUT 4 OR 5 DAYS WITH A PRECIPITABLE WATER VALUE OF 1.54 INCHES.
HOWEVER...THIS VALUE IS STILL QUITE MOIST...BUT RELATIVELY SPEAKING
IT IS A BIT DRIER. MODIFYING THE SOUNDING USING T=94TD=61 YIELDS A
LIFTED INDEX OF MINUS 5 AND A CAPE OF AROUND 2300 J/KG. USING THE
MEAN TEMP LIFTING METHOD STILL GIVES A RESPECTABLE 1700 J/KG OF
CAPE. SIGNIFICANT MID TO UPPER LEVEL DRY AIR ON THE SOUNDING AS
WELL. MAINLY LIGHT WINDS FROM THE SURFACE TO AROUND 350MB SO NOT
EXPECTED ANY ORGANIZATION TO THE CELLS THAT DEVELOP.
RADARS CURRENTLY DETECTING A DECAYING STORM COMPLEX ALONG THE
SONORA/CHIHUAHUA BORDER JUST SOUTH OF THE EXTREME SOUTHEAST CORNER
OF ARIZONA. THE UPPER LOW CONTINUES TO SPIN JUST OFF THE WEST COAST
OF THE NORTHERN BAJA PENINSULA NORTHWEST OF THE BAJA SPUR. WITH THE
POSITION OF THE LOW...MODELS ARE INDICATING UPPER LEVEL DIVERGENCE
AND DIFFLUENCE MAINLY TO THE SOUTH AND EAST OF TUCSON AND ALSO ALONG
THE MOGOLLON RIM AND NORTHWARD...SOMEWHAT SIMILAR TO YESTERDAY. WE
SHOULD SEE A BIT MORE ACTIVITY OVER MY CWA TODAY SINCE THE WARM
LAYER THAT WAS PRESENT ON YESTERDAY MORNINGS SOUNDING AT ABOUT 700MB
HELPED TO INHIBIT STORM DEVELOPMENT. THIS FEATURE IS NOT THERE THIS
MORNING SO EXPECTING STORMS TO FIRE OFF A BIT EASIER THIS AFTERNOON.
FOR NOW AM SATISFIED WITH THE CHANCE CATEGORY POPS FOR MOST AREAS...
BUT WILL MONITOR RADAR TRENDS AND WILL ADJUST AS NEEDED.
&&
.PREVIOUS DISCUSSION...
(225 AM MST FRI AUG 12 2005)
MODELS INDICATE NOT MUCH CHANGE IN THE SHORT TERM AS MOISTURE
REMAINS ACROSS SOUTHEAST ARIZONA. AN UPPER LOW CURRENTLY SPINNING
OFF THE CENTRAL BAJA COAST IS ALSO HELPING TO PULL MOISTURE
NORTHWARD...WITH THE STEERING FLOW AROUND THE LOW FROM THE SOUTH TO
SOUTHEAST. THE UPPER LOW IS EXPECTED TO MOVE SLOWLY EASTWARD THROUGH
SATURDAY...BEFORE LIFTING NORTHEAST ACROSS THE FAR SOUTHEASTERN
PORTION OF THE FORECAST AREA AS AN OPEN WAVE ON SUNDAY. THEREFORE...
WEAK DIFFLUENT FLOW WILL REMAIN ACROSS THE FORECAST AREA...WITH
SOUTHERN ARIZONA POSITIONED BETWEEN THE UPPER LOW TO THE SOUTHWEST
AND HIGH PRESSURE ALOFT TO THE NORTHEAST. GIVEN ABUNDANT MOISTURE IN
PLACE (GOES SOUNDER INDICATES BETWEEN 1 AND 2 INCHES PW ACROSS THE
CWA) AND DYNAMICS SHIFTING ACROSS THE FORECAST AREA THE NEXT COUPLE
OF DAYS...HAVE LEFT POPS IN THE SCATTERED CATEGORY THROUGH THE
WEEKEND.
EARLY NEXT WEEK THE MODELS SHOW A BAGGY TROUGH DEVELOPING ALONG THE
CALIFORNIA AND BAJA COASTS WITH ANOTHER WEAK LOW MOVING SOUTHWARD
THROUGH THE TROUGH. AS THIS SYSTEM LIFTS NORTHEAST ACROSS NORTHWEST
ARIZONA ON TUESDAY DRYING WILL BEGIN TO TAKE PLACE ACROSS THE
WESTERN HALF OF THE STATE...INCLUDING FAR WESTERN PORTIONS OF MY
CWA. BY LATE WEDNESDAY INTO THURSDAY...A MUCH STRONGER SYSTEM WILL
MOVE INTO THE PACIFIC NORTHWEST WHICH WILL REINFORCE THE WEST COAST
TROUGH. THIS WILL BRING A MORE SUBSTANTIAL DRYING TREND TO MUCH OF
SOUTHEAST ARIZONA AS THE MID AND UPPER LEVEL FLOW SWITCHES TO A
SOUTHWEST/WEST ONE. DURING THIS TIME FRAME...HAVE TRIMMED BACK
PRECIPITATION CHANCES TO ALL BUT THE FAR EASTERN PORTION OF THE
FORECAST AREA NEAR THE NEW MEXICO BORDER.
&&
.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
ZELL/MOLLERE
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 12, 10:42 AM MST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1042 AM MST FRI AUG 12 2005
AZZ019-029>035-131400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1042 AM MST FRI AUG 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SYNOPSIS...EXPECT SHOWERS AND THUNDERSTORMS TO INITIALLY DEVELOP
OVER THE HIGHER TERRAIN LATE THIS MORNING AND INTO THE EARLY
AFTERNOON...WITH STORMS MOVING SLOWLY TO THE SOUTHEAST AT 5 TO 10
MPH. STORM INTENSITY WILL BE ENHANCED EAST OF A LINE FROM SASABE TO
ELOY TODAY THANKS TO A DIVERGING WIND FLOW IN THE UPPER ATMOSPHERE.
THE SLOW MOVEMENT OF STORMS AND ENHANCED THUNDERSTORM ACTIVITY ACROSS
THE SOUTHEAST CORNER OF THE STATE...WILL MAKE THE MAIN THREAT
LOCALIZED FLASH FLOODING. A SLIGHTLY ELEVATED THREAT OF DAMAGING
WINDS IS PRESENT ALONG A LINE FROM SASABE TO ELOY ALONG A MOISTURE
BOUNDARY ALOFT.
DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED DEEP
MID-LEVEL MOISTURE WAS PRESENT ACROSS ALL OF SOUTHEAST ARIZONA...
WITH THE DEEPEST LOW-LEVEL MOISTURE POSITIONED ACROSS THE WESTERN
DESERTS. SURFACE DEWPOINTS...A GOOD MEASURE OF LOW LEVEL MOISTURE...
WERE GENERALLY IN THE LOWER 60S THIS MORNING ACROSS VALLEY LOCATIONS.
AN UPPER LEVEL LOW PRESSURE AREA ACROSS THE NORTHERN BAJA PENINSULA
HAS PRODUCED AN AREA OF DIFFLUENT FLOW ACROSS THE MAJORITY OF
SOUTHEAST ARIZONA. THE BEST DIVERGENCE ALOFT WILL BE EAST OF A LINE
FROM SASABE TO ELOY...AND WILL ENHANCE THUNDERSTORM DEVELOPMENT AND
INTENSITY.
THE LATEST GOES-10 WATER VAPOR IMAGERY INDICATED THAT A PLUME OF
DRIER AIR ALOFT WILL CONTINUE TO ROTATE NORTHWARD INTO SOUTH CENTRAL
ARIZONA BY THIS AFTERNOON. THIS MOISTURE BOUNDARY...MAINLY ALONG A
LINE FROM SASABE TO ELOY...WILL ALSO SERVE AS A FOCUSING MECHANISM
FOR THUNDERSTORMS.
A MID-LEVEL HIGH PRESSURE AREA NEAR LAS VEGAS WILL PUSH STORMS
SLOWLY TO THE SOUTHEAST AT 5 TO 10 MPH THIS AFTERNOON. THE LACK OF
ANY SIGNIFICANT SHEAR WOULD SUGGEST THAT THE MAJORITY OF STORMS
TODAY WILL BE OF THE PULSE TYPE VARIETY. THE SLOW STORM MOTION WOULD
ALSO SUGGEST AN INCREASED RISK OF LOCALIZED HEAVY DOWNPOURS...AND
RESULTING POSSIBILITY OF FLASH FLOODING...ESPECIALLY ACROSS THE AREA
WITH THE BEST UPPER-LEVEL DIFFLUENCE...EAST OF A LINE FROM SASABE TO
ELOY. FURTHER WEST...ALONG THE MOISTURE BOUNDARY ALOFT THERE IS A
SLIGHTLY ELEVATED RISK OF STRONG THUNDERSTORM DOWNDRAFTS PRODUCING
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY
THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Graham
- When
- August 12, 12:44 PM MST to 2:45 PM MST
- Where
- Graham County, 12 mi SSW of Safford
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 32.650, -109.800
Noon Creek overtopped Highway 366, the road was reported to be impassable due to flood waters and was closed. Also a rockslide was reported at the intersection of Noon Creek and Highway 366.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Wyoming, August 12, 20052 deaths · 13 injured · $5.1 million · F2 · 4 events
- Hail and Damaging Winds in Mississippi, August 12, 2005$2.0 million · 1.75 in hail · 12 events
- Hail and Damaging Winds in Washington, August 12, 20057 injured · $178,000 · 65 kt wind · 4 events
- Tornado and Damaging Winds in New York, August 12, 2005$135,000 · F1 · 4 events
- Flash Flood in New Mexico, August 12, 2005$200,000 · 1 event
- Tornado in New York, August 12, 2005$55,000 · F1 · 1 event
- Flash Flood and Hail in South Dakota, August 12, 2005$100,000 · 1.75 in hail · 6 events
- Flash Flood and Heavy Rain in Kansas, August 12 to 13, 2005$110,000 · 3 events
- Tornado in Pennsylvania, August 12, 2005$100,000 · F0 · 1 event
- Damaging Winds and Lightning Strike in Oklahoma, August 12, 2005$35,000 · 65 kt wind · 19 events
- Lightning Strike in Louisiana, August 12, 2005$80,000 · 1 event
- Tornado and Damaging Winds in New York, August 12, 2005$45,000 · F0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469133.